Massachusetts, 2006

Lightning Strike in Massachusetts, May 30, 2006

May 30, 2006 · NWS BOX · 1 event in 1 county or zone

Lightning struck a house in Cummington, and a house in tree in Westhampton, which brought down large branches onto a road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning struck a house in Cummington, and a house in tree in Westhampton, which brought down large branches onto a road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 30, 3:34 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, May 30, 3:34 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
434 PM EDT TUE MAY 30 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
TWO MAIN FCST ISSUES THIS PERIOD. FIRST...LOW CLOUDS AND FOG ACROSS
CAPE ANN TAFTN EXTENDING NEWD UP THE CSTL. ANOTHER AREA OF LOW CLOUDS
CONFINED TO EASTERN PLYMOUTH COUNTY AND A LARGER AREA OVR GEORGES
BANK AT 330 PM AND FLYING WWD TWD MA. LOW CLOUDS SHOULD SPREAD INLAND
AFTER SUNSET AS BLYR COOLS...ESPECIALLY INSIDE OF I-495.

OTHER FCST ISSUE IS CONVECTION OVR NRN NY STATE EXTENDING INTO VT.
THIS COMPLEX ASSOCIATED WITH LARGE SCALE FORCING FM S/WV TROF OVR SRN
ONTARIO AND QUEBEC TAFTN...ALNG WITH STG SFC CNVG FM LEFTOVER
BACKDOOR FNT. BOTH GFS AND NAM WKN THIS S/WV AS IT TRAVERSES
SEWD TNGT. IN ADDITION...INSTAB ALFT AND AT THE SFC NOT PROGGED TO
ADVECT E GIVEN LRG UPR RDG AND ASSOCIATED WK WND FIELD OVR THE NE.

FURTHERMORE...SFC CNVRG AXIS ASSOCIATED WITH BKDR FNT EXPECTED TO
REMAIN OVR ERN NY. THEREFORE...ANY CONVECTION THAT DOES ENTER THE
WRN MA AND/OR SW NH WL LKLY ARRIVE IN A WK STATE...SUB-SEVERE. BEST
CHANCE OF CONVECTION FIRING WL BE IN NW CT ALNG SEABREEZE BNDRY
MARCHING NWD. IN MA AND NH...GREATEST CHC OF CONVECTION WL BE IN THE
CT RVR VLLY AND THE EAST SLOPES OF BERKS WHERE DIFFERENTIAL HEATING
HAS GENERATED MODEST CU FIELD LATE TAFTN.

FOR WED...SFC FLOW BECOMES S-SW BY AFTN...SO EXPECT LOW CLOUDS AND
FOG TO BURN OFF AND GIVE WAY TO PARTIAL SUNSHINE. SLGHT CHC OF A RW
OR TSTM WED AFTN ACRS NRN AND WRN MA...INCLUDING SRN NH.
OTHERWISE...SHOULD BE A DRY AFTN.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
SFC CDFNT DROPS SWD ACRS NORTHERN NEW ENGLAND AND NORTHERN NY LATE
WED NIGHT WITH MAIN FOCUS FOR CONVECTION REMAINING N OF FA.  BUFKIT
SOUNDINGS SHOW CONSIDERABLE INCREASE IN LOW LEVEL MSTR AND SO WE
EXPECT LOW CLDS AND AREAS OF FOG DEVELOPING ACRS MUCH OF THE
REGION.

CDFNT FCST TO MOVE SWD DURING THU BUT MODELS DIFFER ON HOW FAR SOUTH
FNT WILL GET.  NAM KEEPS FNT ACRS NORTHERN NEW ENG BUT IS NOT
SUPPORTED BY ANY OTHER MODEL.  WE LEANED TOWARD GFS WHICH MOVES FNT
SWD ACRS FA THU AFTN.  GFS HAS SUPPORT OF ENSEMBLE MEMBERS AS WELL
AS UKMET/ECMWF AND CMC GLOBAL AND THIS SEEMS REASONABLE AS
AMPLIFICATION OF UPSTREAM TROF DOES NOT OCCUR TIL THU NIGHT/FRI
WHICH SHOULD SUPPORT FNT MOVING FURTHER S DURING THU.  WITH GOOD LOW
LEVEL CONVERGENCE AND MID LEVEL OMEGA WE EXPECT SHOWERS AND TSTMS TO
MOVE SWD INTO FA DURING THU AND SO WE INCREASED POPS TO LIKELY ACRS
N ZONES WHERE BEST CONVERGENCE...BUT SHOWERS MAY REMAIN N/W OF
CAPE/ISLANDS.  SEVERE THREAT IS LOW AS BEST WIND FIELD IS WELL TO
THE N ACRS CANADA AND INSTABILITY WILL BE MARGINAL DUE TO CLOUD
COVER.  HOWEVER AIRMASS IS JUICY WITH PWATS > 1.75 SO HVY RAFL WILL
BE THE MAIN THREAT.  AIRMASS IS RATHER WARM AHEAD OF FNT WITH
INCREASING SW FLOW PUSHING 850 TEMPS TO +16 BUT FULL HEATING WILL
NOT BE REALIZED SO CAPPED TEMPS IN LOWER 80S ACRS ERN ZONES WHERE
MOST SUN EXPECTED.

AS UPSTREAM TROF AMPLIFIES ACRS GT LAKES...LOW PRES EXPECTED TO
DEVELOP ALONG THIS FNT ACRS MID ATL REGION WITH FNT SLOWLY REACHING
THE S COAST BY FRI MORNING.  PERSISTANT LOW LEVEL CONVERGENCE AND
OVERRUNNING OF JUICY AIRMASS WITH ELEVATED CONVECTION PSBL WILL
LIKELY RESULT IN HEAVY RAFL.  WITH THIS STILL BEING ALMOST 3 DAYS
AWAY THERE IS UNCERTAINTY WHERE EXACTLY THIS AXIS OF HEAVY RAFL WILL
SET UP.  BUT 00Z/12Z GFS INDICATING FOCUS WILL BE N AND W OF BDL-LWM
THU NIGHT INTO EARLY FRI THEN SHIFTING EWD ACRS REST OF SNE DURING
FRI/FRI EVENING.  ECMWF HINTING AT SIMILAR SCENARIO.  LAST 3 RUNS OF
THE GFS HAVE BEEN INDICATING VERY HEAVY QPF IN AXIS OF HEAVIEST RAFL
AND POTENTIAL EXISTS FOR UP TO 5 OF RAIN WHERE AXIS SETS UP.

THERE IS UNCERTAINTY WITH HOW FAST THIS SYSTEM WILL PULL AWAY...BUT
GIVEN AMPLIFIED UPPER TROF IT IS LIKELY THAT SHOWERS WILL LINGER
INTO AT LEAST SAT AND POSSIBLY INTO SUN AS WELL PER UKMET.  HOWEVER
WE TRENDED DRY FOR SUN.  FOLLWED HPC FOR EARLY NEXT WEEK WHICH IS
CLOSE TO ECMWF SOLUTION OF DRY WEATEHR AS HIGH PRES IN CONTROL.

&&

.AVIATION...
IFR CONDITIONS IN THE FORM OF LOW CLOUDS AND FOG WILL BECOME
WIDESPREAD ACRS ERN MA THIS EVENING. ELSEWHERE...MVFR CONDITIONS
WILL DVLP AROUND MIDNGT. VFR CONDITIONS WILL BECOME WIDESPREAD BY
MIDDAY WED AS SFC WNDS SHIFT TO SSW. MVFR CONDITIONS MAY LINGER OVR
THE CAPE AND ISLANDS.

&&

.MARINE...
POST FRONTAL NE WNDS HV DROPPED BELOW 20 KT.  NE WNDS WL BECOME SE
OVRNGT. NE WND WAVES OF 2-4 FT WL SUBSIDE AS WND DIMINISHES AND
TURNS TO THE SE.  MAIN HAZARD TNGT INTO WED AM WL BE FOG. LATEST VIS
SATELLITE IMAGERY DETECTING LARGE AREA OF FOG OVR GEORGES BANK AND
HEADING W TWD MA. EXPECTING VSBYS TO LWR TO 1-3 NM TNGT ALL
WTRS...THEN IMPROVING BY MIDDAY WED.

LONG TERM...SW FLOW INCREASES AHEAD OF CDFNT ON THU AND WE EXPECT
GUSTS TO 25-30 KTS OVER OPEN WATERS THU AFTN/EVNG AND SMALL CRAFT
ADVISORIES WILL LIKELY BE NEEDED.  TRICKY WIND FCST FOR THU
NIGHT/FRI AS FNT SETTLES SLOWLY SWD AND WAVE DEVELOPS TO THE SW.  WE
EXPECT NE WINDS OVER NORTHERN WATERS BUT WINDS MAY BE VARIABLE
ACROSS SOUTHERN WATERS INVOF FRONTAL BOUNDARY AND SFC LOW.  WINDS
WILL BECOME N/NW SAT/SUN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&

SHORT TERM...NOCERA
LONG TERM...KJC
AVIATION...NOCERA
MARINE...NOCERA/KJC
Hazardous weather outlook, May 30, 4:07 PM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
507 PM EDT TUE MAY 30 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-311000-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
507 PM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS...NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...
EASTERN MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...
CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE CONNECTICUT VALLEY
AND POINTS TO THE WEST THIS EVENING. SEVERE WEATHER IS NOT
EXPECTED...BUT THERE WILL BE A RISK OF LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN APPROACHING COLD FRONT WILL BRING AN INCREASING CHANCE OF SHOWERS
AND THUNDERSTORMS ON THURSDAY...ESPECIALLY NORTH OF THE MASS PIKE.
THERE IS A LOW RISK THAT A FEW STORMS MAY PRODUCE STRONG WIND GUSTS
AND LARGE HAIL BUT THE THREAT OF SEVERE WEATHER IS DIMINISHING.

THERE IS A GREATER THREAT FOR HEAVY RAINFALL THURSDAY NIGHT
INTO FRIDAY.  LATEST FORECASTS INDICATE THE AXIS OF HEAVY RAINFALL
WILL INITIALLY SET UP ACROSS SOUTHERN NEW HAMPSHIRE...CENTRAL AND
WESTERN MASSACHUSETTS AND NORTHWEST CONNECTICUT THURSDAY NIGHT...
SHIFTING EAST ACROSS RHODE ISLAND AND EASTERN MASSACHUSETTS FRIDAY
INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH WEDNESDAY NIGHT.

KJC

In the hours before

Special weather statement, May 30, 6:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
720 PM EDT TUE MAY 30 2006

CTZ002-MAZ002-003-008>010-302345-
EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN FRANKLIN
MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
720 PM EDT TUE MAY 30 2006

AT 718 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING AND
TORRENTIAL RAINFALL ALONG A LINE EXTENDING FROM NEAR HEATH IN
FRANKLIN COUNTY TO NEAR SANDISFIELD IN SOUTHEAST BERKSHIRE COUNTY...
MOVING EAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...WORTHINGTON AND CHESTER BY 730 PM EDT...
COLRAIN AND CHESTERFIELD BY 740 PM EDT...GOSHEN AND TOLLAND BY 750 PM
EDT.  RAINFALL OF 1 TO 2 INCHES PER HOUR IS LIKELY IN THESE STORMS.
DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.

FIELD
Special weather statement, May 30, 6:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
746 PM EDT TUE MAY 30 2006

MAZ002-008>010-310015-
EASTERN HAMPSHIRE MA-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN
HAMPSHIRE MA-
746 PM EDT TUE MAY 30 2006

AT 745 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND
LIGHTNING AND TORRENTIAL RAINFALL FROM WORTHINGTON TO MIDDLEFIELD...
OR ABOUT 14 MILES WEST OF NORTHAMPTON...MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...CHESTERFIELD BY 800 PM EDT...GOSHEN
BY 810 PM EDT...WESTHAMPTON AND WILLIAMSBURG BY 820 PM EDT.

RAINFALL OF 1 TO 2 INCHES PER HOUR IS LIKELY IN THESE STORMS. SMALL
HAIL AND WIND GUSTS TO 40 MPH WILL ALSO ACCOMPANY THESE STORMS.
DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.

FIELD

The radar

The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hampshire

When
May 30, 7:00 PM EST to 7:02 PM EST
Where
Hampshire County, Cummington
Property damage
$35,000
Reported by
AMATEUR RADIO
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513516.